Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)
I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I’m really sorry to hear about your current situation. Those symptoms can be horrible and can last a long time. You must be a very strong willed person to struggle through them.
Had you been able to slowly taper your medication things may be easier now but unfortunately it doesn’t always work like that.
I certainly respect your dedication in continuing to fight through these issues.
Hope your feeling better soon,
@texasdutchess I understand this. That's why I got off of it too. I was put on it specifically for menopause and years later I didn't like how it made me feel, like everyone here. And I was very careful in saying that my worry was weaning off of Effexor without tapering off of it. Have you asked your oncologist about tapering off of it? He perscribed it. Also, have you checked with a pharmacist?
@texasdutchess. I'm on my cell and tried to paste a link to the Effexor hotline. It didn't work. So you can Google it and they probably have information about tapering off.
I fully understand the frustration felt when the medical field let's us down by not giving enough information. I know that I was so desperate to feel better that I didn't think to ask about getting off of it. I just wanted relief.
I am just afraid that someone will really hurt themselves. The withdrawal symptoms are horrible and can backfire without guidance. We really don't know enough about the brain to be messing around with it and that's what this is if it is not done under supervision.
Please call the hotline and let me know what they say about tapering off of it.
@merpreb I don't appreciate the tone of your message. I'm actually going into this with some knowledge given that I went to college for psychology (no, I can't treat anyone – sorry other people posting – only a bachelor's and I'll never be able to go to grad school let alone get my doctorate. I'm a failure and have accepted that.).
Considering how severe my depression is, how long I've been in treatment, and that I've had multiple doctors and psychiatrists give up on me, I'm doing surprisingly well – I'M STILL ALIVE. Alive despite my medical history matching almost entirely with suicide risk factors. I fight every day of my life.
I'm tapering off as slowly as I can. Unfortunately, I'm one of the millions of Americans that isn't getting adequate care. And my depression is treatment resistant.
As for plans after finishing the taper, I'm going to try to get a doctor to sign off for me to get rTMS. (repetitive Transcranial Magnetic Stimulation) – I got rejected for ECT due to the doctor deciding it's too risky for me and I have to get the venlafaxine out of my system before starting a different drug. At this point, pretty much only MAOIs are left to try and I'm not sure if I can tolerate those.
I've run out of safe options. I've long since run out of funds – my December rent is getting paid next week as it is. I feel guilty for having a doctor's appointment scheduled for Tuesday.
I came here for support. It isn't playing with fire – it's lighting a candle to drive back the darkness.
Hi. I have not decided to wean myself off Effexor, cause I previously had heard how bad withdrawl was. I went to NP, 300mg a day. She cut me to 1 cymbalta 60 mg and one effexor for one week. Then 1 effexor and 1 cymbalta every other day. Now completely off effexor. Stomach upsets, mild, nothing much else and hope it stays that way. My daughter was on 125mg effexor, quit cold turkey, weaning herself off. Shes a basket case, anxious, nervous wreck, but wont admit it's from no help. Staunch Christian, doesnt like taking pills, dr. Prescribed years ago, 2010 after being admitted cause of a near nervous collapse. I cant convince her she needs them. A lot of mental, nervous issues on fathers side. Mine environmental, delibatating life events.
What’s with this failure nonsense? You know that’s unhealthy thinking, distortion thinking I believe, but you’d know that better than I. I left school in the 10th grade, does that make me a failure? Knock off that negativity. You know more than most what effect that type of thinking can have on depression and anxiety and panic attacks. You know your attitude plays a major part in mental illnesses.
Wishing you health and happiness,
Regarding Merries post (Merpreb)
I also took it a bit out of context but Merry was trying very much to help. Merry and I have been communicating and believe me she is only concerned with everyone’s well being.
Remember awhile back when I wrote to Lorraine for the sole reason to help but my post ended up making her cry. It’s not always easy to communicate your thoughts vs talking face to face.
Keep your chin up kids,
@notaround i’m sure that @merpreb did not mean to offend anyone, she is just concerned and wants to make sure that no one is doing anything risky. For most people a slow withdrawal is an absolute necessity.
I had no idea that Cymbalta going from 60 to 30 mgs would make my whole life completely change my whole brain. I have had so much trauma in my life that it was simply a way of life for me. I never thought meds had so many effects. My doctor gave it to me for pain and my depression that went to the lowest point ever. I have applied for disability. It makes me sick. I cannot do the things I used to do I am fighting to leave my home and do something. I get out but only to get back home as soon as possible. I am back on my Prozac in a smaller dose If I go off Cymbalta -all my pain comes back and I do not want that. I did not know how bad I was doing until my best friend said something to me about my behavior. My best friend has been helping me pay my bills.
Hi there! Looking for some advice… I have been on venlafaxine (generic Effexor) for years I have tapered down to 37 mg and as far as I know that’s the lowest dose. This weekend I decided I was going to quit that last 37 mg. I didn’t take it on Friday and I was fine all day but when I woke up Saturday I started to feel the withdrawal symptoms creeping in… I was a mess but I made it through the day then Sunday comes and it hadn’t gotten better and I couldn’t take it anymore and gave in. Does anyone have any tips on how to get through quitting the last taper?